EXPERT ANALYSIS FROM THE PSYCHOPHARMACOLOGY UPDATE INSTITUTE

NEW YORK (FRONTLINE MEDICAL NEWS) In adolescent boys who develop gynecomastia while taking an atypical antipsychotic that elevates prolactin, extra steps should be taken to confirm that it is drug related, according to a review of data presented at a psychopharmacology update held by the American Academy of Child and Adolescent Psychiatry.

“In 13- to 14-year-old boys who develop gynecomastia while taking risperidone, the odds of it being due to pubertal gynecomastia rather than risperidone are about 15:1,” reported Dr. Harold E. Carlson , division head of endocrinology, State University of New York at Stony Brook.

Hyperprolactinemia is associated with a variety of adverse effects on normal physiology, resulting in osteoporosis, decreased libido, erectile dysfunction in men, and amenorrhea and possibly hirsutism in women, Dr. Carlson said. However, he cautioned that clinicians should not assume that breast enlargement in peripubertal children is a result of elevated prolactin.

“Remember that nearly all boys who take drugs like risperidone will have an elevated serum prolactin at least early on, and then it will come down,” Dr. Carlson said. “But the data say that 3%-5% will get gynecomastia on risperidone, which means that 95%-97% of people taking risperidone don’t get gynecomastia,”

When breast enlargement tied to prolactin is suspected, an adequate history and physical examination are essential. Prolactin-related breast enlargement is more likely to be accompanied by tenderness or other symptoms. Perhaps most useful for the differential diagnosis, gynecomastia caused by prolactin will produce tissue that feels glandular on palpation. In contrast, the transient breast enlargement common to pubertal boys is attributable to fat deposits and feels like other adipose tissue.

“This pubertal gynecomastia has nothing to do with prolactin. It is a phenomenon that occurs in normal puberty,” Dr. Carlson emphasized. The pubertal breast enlargement was once considered most likely to be produced by a transient imbalance in the sex steroids, but Dr. Carlson said that recent studies have linked this phenomenon to insulinlike growth factor I (IGF-I). This is supported by several sets of data, said Dr. Carlson, who also noted, “teenage boys have the highest IGF-I levels of anybody.”

The data suggest that normal physiology is a more likely cause of breast enlargement in pubertal boys than an antipsychotic drug that raises prolactin, but Dr. Carlson said clinicians should educate patients and parents about the risk. One reason is that prolonged breast enlargement tied to hyperprolactinemia is more difficult to reverse.

In a boy or a girl who reports breast tenderness that appears to be glandular rather than adipose on palpation, Dr. Carlson suggested measuring serum prolactin levels. If prolactin levels are greater than 30 ng/mL, an alternative, prolactin-neutral therapy, is “prudent,” he said. He showed data in which a switch from risperidone or ziprasidone to quetiapine produced large reductions in serum prolactin within 3 months.

Another strategy, which is useful when there is concern about discontinuing a prolactin-raising antipsychotic, is to add aripiprazole, which suppresses prolactin. “Aripiprazole doses of 5-15 mg per day are often effective in normalizing serum prolactin in patients receiving haloperidol, risperidone, paliperidone, or olanzapine,” Dr. Carlson said, However, he noted that it is “not as effective in lowering serum prolactin in patients receiving amisulpride or sulpiride.”

Prolonged periods of hyperprolactinemia can produce adverse effects in boys and girls, but those effects are “generally reversible if the underlying problem is corrected within 1-2 years,” Dr. Carlson said. In adolescents on prolactin-elevating drugs, however, it is important to demonstrate rather than assume that elevated prolactin is the cause of symptoms. It also is important to consider all causes of hyperprolactinemia, which can include impaired thyroid or kidney function.

“Inquire about menstruation, breast enlargement or tenderness, nipple discharge, sexual functioning, and pubertal development,” Dr. Carlson advised. “If normal, there is no need to measure serum prolactin.”

Dr. Carlson reported financial relationships with Lundbeck and Pfizer.

cpnews@frontlinemedcom.com

Ads